Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 79, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 6, 2001, 9:11 PM CDT for Brookings County, South Dakota. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 6, 2001, 9:11 PM CDT (02:11 UTC)
- Expired
- Jun 6, 2001, 9:45 PM CDT
- In force
- 34 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Brookings County, SD
The radar
The Sioux Falls radar (KFSD), 87 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 6, 9:25 PM CDT | Thunderstorm Wind 52 E | White, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 975 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 070212 SVRFSD SDC011-070245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 911 PM CDT WED JUN 6 2001 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BROOKINGS COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 945 PM CDT * AT 911 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES NORTHWEST OF WHITE...OR ABOUT 13 MILES NORTH OF BROOKINGS...MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WHITE AROUND 925 PM CDT BUSHNELL AROUND 930 PM CDT ELKTON AROUND 940 PM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4455 9686 443`9 9688 4420 9647 4453 9647
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 9:05 PM CDT, 6 minutes earlier.
Area forecast discussion, Jun 6, 9:05 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 905 PM CDT WED JUN 6 2001 UPDATED EARLIER TO EXPIRE SEVERE THUNDERSTORM WATCH. NOT TOO MUCH OCCURRING IN THE CWA RIGHT NOW...OR MUCH OF THE EVENING FOR THAT MATTER...AS BEST STORMS HAVE REMAINED JUST NORTH OF CWA IN AREA OF BETTER DYNAMICAL SUPPORT. SEVERE STORM RIDING JUST NORTH OF OUR CWA BORDER IN KABR AREA FOR THE LAST COUPLE OF HOURS...STAYING RIGHT ALONG WEAK LOW LEVEL FRONT/CONVERGENCE BOUNDARY THAT SHOWS UP WELL IN SPARSE SURFACE OBS AND LAPS WIND DATA. LOW LEVEL WINDS TURN A LITTLE MORE SOUTHEASTERLY OVER SOUTHWEST MINNESOTA...SO COULD THIS AREA OF STORMS SLIDE SOUTHEAST INTO NORTHEAST PARTS OF OUR CWA AS THE NIGHT PROGRESSES...BUT WOULD ALSO EXPECT CHANCES OF SEVERE TO DECREASE IN THIS AREA. KEPT SCATTERED THUNDERSTORMS GOING THROUGH AROUND MIDNIGHT ACROSS FAR NORTHERN ZONES...AND CHANGED WORDING TO CHANCE POPS FARTHER SOUTH. OTHERWISE JUST SOME MINOR ADJUSTMENTS TO WINDS AT THIS TIME AND LEFT TEMPS ALONE FOR NOW. .FSD...NONE
In the hours before
Local storm report, Jun 6, 3:36 PM CDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
336 PM CDT WED JUN 06 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0306 PM 2 SW GREGORY SD .75 INCH HAIL
06/06/01 GREGORY REPORTED BY PUBLIC.Local storm report, Jun 6, 5:33 PM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
533 PM CDT WED JUN 06 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM 1 W DALLAS SD .75 INCH HAIL
06/06/01 GREGORY REPORTED BY PUBLIC.
0310 PM 2 S GREGORY SD 1 INCH HAIL
06/06/01 GREGORY REPORTED BY PUBLIC.Special weather statement, Jun 6, 7:53 PM CDT, 1 hour 18 minutes before
SDZ038>040-050-052>055-057>061-063>065-068-070130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 753 PM CDT WED JUN 6 2001 ...SEVERE THUNDERSTORM WATCH 377 EXPIRED... THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR PARTS OF SOUTH CENTRAL...SOUTHEAST...AND EAST CENTRAL SOUTH DAKOTA HAS BEEN ALLOWED TO EXPIRE.
Nearby
Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.